Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Long term nonprogressor, but very ill
May 7, 2004

I am what they call a long term nonprogressor - at least, since diagnosis, I have had an undetectable VL for a few years without therapy and normal CD4's(>900 as of last T cells subset).

But, I have been incredibly ill from the start of infection...for almost three years, I have had really bad symptoms almost every single day. Yet I read of people who say they feel well with single digit CD4's and high VL's.

How can this be?If I have low enough levels of HIV in my plasma by bDNA and RT-PCR 1.5 assays (undetectable), shouldn't I feel better? if I have a strain of HIV that is especially bad, wouldn't it be attacking my CD4 cells ruthlessly?

Can HIV be totally ruled out as a cause of symptoms in a case such as mine or can it do a lot of damage in thelymph nodes and elsewhere without ever showing up in VL tests? Symptoms include frequent difficulty breathing (can HIV cause asthma and how does one test for it?), weakness and nonresponsiveness in legs, chronic pharyngitis (throat feels blocked), painful lymph nodes (but never swollen since primary infection), burning and very clammy skin, diarrhea, amazing nausea often...

Test for other suspects have been negative...Hep B and C, colon cancer,etc. Tests such as for C Reactive Protein, chromogranin, CPK enzyme, MRI and Pet Scan have been negative, so I don't know where to turn. I literally feel as if I am dying a very slow and truly agonizing death - the symptoms are that bad...and I fight back every day, show up for work and suck it in as wellas I can. But, I have no quality of life like this and the symptoms get worse (though there are occasional spurts for a few days where I feel a little better - though not well - as if my immune system is rallying...then the nightmare comes crashing back).

With an undetectable VL and normal number of CD4's, can HIV be ruled out as a cause of these symptoms?If not, how can one track into HIV as a cause? Is it viable to extract cells from lymph nodes to analyze them? Any significance to a positive blood smear with reactive lymphocytes? A skin biopsy showed lesions like those of cutaneous lupus, but tests for systematic lupus were negative.

So, I don'tknow where to turn- I cannot convey how bad these symptoms are and I would do anything to feel well again. So, your advice - can HIV be ruled out if I have an undetectable VL, how can I feel this ill with an undetectable VL...what tests would you do if I were your patient...are there tests you would do to rule out lymphoma or leukemia and what would they be (I thought the chromogranin test and CBC covered that?)? Some docs even advised me to begin HAART to see if it is helpful.Any advice and perspective you can give would be very appreciated.

Many thanks.

Response from Dr. Frascino

Hello,

The very first thing I would do is reconfirm your "diagnosis." Are you sure you are HIV-positive? Have your ELISA and confirmatory Western Blot tests been reconfirmed? Let's assume they have and that you are indeed a "nonprogressor." All HIV-positive folks, progressors and nonprogressors, need to be under the care of an HIV specialist.

Let's assume you are indeed working with a competent and qualified HIV/AIDS specialist. You list a variety of nonspecific symptoms difficulty breathing, weakness, painful glands, burning/clammy skin, diarrhea, nausea, etc. It sounds like you've had the "megabucks" workup, including MRI, PET scan, and a variety of blood tests, all of which have been essentially unrevealing. If your HIV/AIDS specialist cannot isolate a physical cause for your symptoms, a psychological cause should be considered. Many of the symptoms you describe can be caused by anxiety and depression.

I very strongly advise you to not take HAART. Your CD4 counts are normal and your viral load is undetectable. You have absolutely no reason to consider starting HAART. I would anticipate this would only make you feel worse, not better.

So, to sum up: First reconfirm your HIV diagnosis. Next, work closely with a qualified HIV specialist. Finally, if no physical cause can be determined for your vague complaints, ask for a referral to a psychiatrist to evaluate a possible psychological cause.

Good luck.

Dr. Bob


Previous
Fatigue's Kickin' In
Next
anemic, for life?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement